Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Denver/Boulder, CO

May 18, 2013Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2013, 3:14 PM MDT for Washington County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2013, 3:14 PM MDT (21:14 UTC)
Expired
May 18, 2013, 4:00 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Washington County, CO

The radar

The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:42 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4413 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS55 KBOU 182114
SVRBOU
COC121-182200-
/O.NEW.KBOU.SV.W.0013.130518T2114Z-130518T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL WASHINGTON COUNTY...OR 21 MILES SOUTH OF AKRON...MOVING
  NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR NORTHEAST COLORADO.

&&

LAT...LON 4010 10345 4009 10319 3978 10323 3981 10348
TIME...MOT...LOC 2114Z 194DEG 10KT 3990 10335
WIND...HAIL 60MPH 1.25IN

$$
1 follow-up statement
510 
WWUS55 KBOU 182129
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT SAT MAY 18 2013

COC121-182200-
/O.CON.KBOU.SV.W.0013.000000T0000Z-130518T2200Z/
WASHINGTON CO-
329 PM MDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL WASHINGTON COUNTY...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED OVER
CENTRAL WASHINGTON COUNTY...OR 17 MILES SOUTHWEST OF AKRON...MOVING
NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR NORTHEAST COLORADO.

&&

LAT...LON 4010 10345 4009 10319 3978 10323 3981 10348
TIME...MOT...LOC 2129Z 194DEG 10KT 3994 10334
WIND...HAIL 60MPH 1.25IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:10 PM MDT, 4 minutes earlier.

Area forecast discussion, May 18, 3:10 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT SAT MAY 18 2013

.SHORT TERM...DEEP UPPER TROUGH WILL CONTINUE ITS SLOW EASTWARD
PROGRESS ACROSS THE ROCKY MTN REGION NEXT 24 HOURS. A SPOKE OF
MID-LEVEL ENERGY/LIFT NOW ROUNDING THE SOUTHEAST SIDE OF THIS
TROUGH IS PROGGED TO SWING NORTHEAST OVER THE FORECAST AREA BY
THIS EVENING. CONVECTION ASSOCIATED WITH THIS SHORTWAVE BECOMING
MORE WIDESPREAD UPSTREAM OVER SOUTH CENTRAL COLORADO. CLOSER TO
HOME...DRY LINE IS PRESENTLY SNAKING SOUTHWARD THROUGH EXTREME
NORTHEAST WELD...WESTERN CENTRAL MORGAN AND SOUTHWEST WASHINGTON
COUNTIES AND DOWN ACROSS KIT CARSON COUNTY. 50S/LOWER 60S DEWPTS
ON ITS EAST SIDE AND 30S DEWPTS TO ITS WEST. SFC BASED CAPES IN
THE HIGHER DEWPT AIR IN THE 1000 TO 3000 J/KG RANGE. SPC HAS MOST
OF THIS AREA UNDER A TORNADO WATCH. BEGINNING TO SEE STRONG STORMS
FIRING ALONG THIS DRY LINE. MODELS SHOW THE DRY LINE REMAINING
NEARLY STATIONARY THROUGH ABOUT 00Z WHEN THE SHORTWAVE TROUGH
PASSES OVERHEAD. SHOULD THEN SEE DRIER AIR UP ALONG THE FRONT
RANGE SPREADING EAST ACROSS THE PLAINS THROUGH THE EVENING.
BELIEVE THAT/S WHEN T-STORMS WILL BECOME MORE NUMEROUS ACROSS THE
FAR NORTHEAST CORNER OF THE STATE WITH THE DRY LINE PUSHING ACROSS
THE AREA. MODEL ARE FCSTG THE BEST BOUYANCY NEAR THE NEBRASKA
BORDER WITH CAPES NEAR 4000 J/KG EARLY THIS EVENING. VERTICAL
SHEAR PROFILE NOT ALL THAT FAVORABLE FOR TORNADIC SUPER
CELLS...ALTHOUGH COULD A FEW SPIN UPS ALONG OUTFLOW BOUNDARIES.
MAIN SEVERE WEATHER WILL BE HAIL UP TO 2.5 INCHES IN DIAMETER AND
DAMAGING STRAIGHT LINE WINDS TO AROUND 60 MPH. STORM MOTIONS IN
EXCESS OF 25KTS SHOULD KEEP RAINFALL AMOUNTS LOW AND ANY CHANCE
FOR FLOODING EVEN LOWER.

ELSEWHERE...ATMOSPHERE WILL BE DRIER AND LESS UNSTABLE. THIS WILL
LIMIT T-STORM INTENSITY...BUT NOT THERE NUMBERS. EXPECT TO SEE
SCATTERED SHOWERS AND T-STORMS IN THE HIGH COUNTRY AND ISOLATED TO
SCATTERED T-STORMS ON THE PLAINS ADJACENT TO THE FRONT RANGE. LOW
DEWPOINTS ALONG THE BASE OF THE FOOTHILLS SHOULD RESULT IN THE
PRECIP CHANCE FOR THE CWFA. HOWEVER GUSTY WINDS AND SMALL HAIL STILL
A POSSIBILITY IN THESE AREAS.

OVERNIGHT...UPPER TROUGH CONTINUES TO SHIFT OVER THE REGION. SHOULD
SEE STORMS WINDING DOWN MOST AREAS BY MIDNIGHT...ALTHOUGH STORM MAY
LINGER TILL MORNING IN THE FAR NORTHEAST. ISOLATED SHOWERS ALSO A
POSSIBILITY THROUGHOUT THE NIGHT IN THE HIGH COUNTRY WITH THE SNOW
LEVEL LOWERING TO AROUND 10500 FEET BY SUNRISE.

ON SUNDAY...UPPER TROUGH ROTATES ACROSS THE STATE ON SUNDAY WITH
WINDS SHIFTING TO THE NORTHWEST ON THE BACK SIDE OF THE TROUGH
DURING THE DAY. SHOULD SEE SCATTERED SHOWERS AND AFTERNOON T-STORMS
WITH LINGERING LARGE SCALE LIFT AND COLD ADVECTION. HOWEVER PRECIP
AMOUNTS WILL BE ON THE LOW SIDE. TEMPERATURES ON SUNDAY SOME 8-12
DEG F COOLER THAN TODAY. HIGHEST ELEVATIONS IN LINE TO SEE A MIX OF
RAIN AND SNOW...WITH LIGHT ACCUMULATIONS POSSIBLE ON THE HIGHEST
PEAKS.

.LONG TERM...CLOSED UPPER LEVEL LOW WILL BE CENTERED NEAR THE
NEBRASKA PAN HANDLE SUNDAY EVENING. ONE SHORT WAVE TROUGH WILL BE
OVER WESTERN KANSAS AND ANOTHER WILL BE NEAR THE GRAND CANYON. SINCE
NORTHEAST COLORADO WILL BE BETWEEN SHORT WAVES...JUST EXPECTING
ISOLATED CONVECTION.

THE SHORT WAVE TROUGH OVER THE GRAND CANYON WILL MOVE INTO NEW
MEXICO ON MONDAY. AT THE SURFACE...A COLD FRONT WILL PUSH SOUTH
ACROSS COLORADO BRINGING NORTHERLY WINDS. INCREASED MOISTURE BEHIND
THE FRONT COMBINED WITH LOW AND MID LEVEL LIFT WILL BRING A GOOD
CHANCE FOR SHOWERS. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE DUE TO
DAYTIME HEATING MAKING THE AIRMASS SLIGHTLY UNSTABLE. CAPES WILL BE
LESS THAN 500 J/KG...SO NO THREAT OF SEVERE WEATHER. BECAUSE OF THE
COOLER AIRMASS AND CLOUDY SKIES...HIGH TEMPERATURES WILL BE MONDAY
WILL BE AROUND 60 DEGREES.

NORTHWEST FLOW ALOFT WILL PREVAIL MONDAY NIGHT AND TUESDAY AS THE
MAIN LOW CONTINUES TO MOVE EAST. SHOWERS WILL DECREASE MONDAY NIGHT
AS THE AIRMASS STABILIZES AND LIFT DECREASES. FOR TUESDAY...CHANCES
FOR PRECIPITATION WILL BE LIMITED TO THE HIGHER TERRAIN AND EASTERN
PLAINS.

EXPECT WEDNESDAY TO BE DRY AS AN UPPER LEVEL RIDGE MOVES ACROSS THE
STATE. TEMPERATURES WILL START TO REBOUND WEDNESDAY WITH HIGHS
CLIMBING ABOVE 70 DEGREES.

THE WARMING TREND WILL CONTINUE INTO THE LATER HALF OF THE WEEK AND
THE WEEKEND AS A SOUTHWEST FLOW ALOFT PREVAILS. MODELS INDICATE LOW
LEVEL MOISTURE WILL INCREASE ON THURSDAY AND FRIDAY. BECAUSE OF
THIS...WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST.
FOR SATURDAY...WILL NOT MENTION ANY CHANCE OF THUNDERSTORMS BECAUSE
OF DRY AIR THAT IS FORECASTED TO MOVE INTO THE AREA BE THE ECMWF.
BECAUSE OF THE DRIER AIR...HIGHS MAY BE ABLE TO CLIMB INTO THE 80S.

&&

.AVIATION...ISOLATED THUNDERSTORMS IN THE DENVER AREA THROUGH 03Z
THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO A HALF
INCH IN DIAMETER AND WIND GUSTS TO AROUND 40 KTS. MODERATE
RAINFALL WITH THESE NORTHEASTWARD MOVING STORMS COULD BRIEFLY
REDUCE VISIBILITIES TO 4-5 MILES. WINDS IN THE DENVER AREA WILL BE
HIGHLY VARIABLE WITH THE PASSING CONVECTION. AFTER 03Z...MOST OF
THIS STORM ACTIVITY SHOULD MOVE NORTH AND EAST OF THE DENVER
METRO AREA. SFC WINDS ARE THEN EXPECTED TO GRADUALLY TRANSITION
TO A SOUTH-SOUTHWEST WIND OF 7-14KTS. ON SUNDAY...THE DENVER AREA
COULD SEE A STRAY LIGHT RAIN SHOWER IN THE AREA DURING THE
MORNING...THEN SCATTERED SHOWERS AND ISOLATED T-STORMS IN THE
AFTERNOON. STORMS NOT EXPECTED TO BE AS INTENSE WITH THE COOLER
AIRMASS MOVING OVER THE REGION.

&&

.HYDROLOGY...NO CONCERNS AT THIS TIME. ALTHOUGH SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING COULD CAUSE MINOR RISES ON
SMALL CREEKS AND STREAMS IN AND NEAR THE MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....MEIER
AVIATION...BAKER
Hazardous weather outlook, May 18, 11:35 AM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1135 AM MDT SAT MAY 18 2013

COZ030>051-191745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1135 AM MDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...
THIS AFTERNOON AND EVENING IN THE NORTHEAST CORNER OF COLORADO.
THE GREATEST THREAT FOR SEVERE STORMS IS IN LOGAN...NORTHERN
WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES. THE PRIMARY THREAT IS
VERY LARGE HAIL AND DAMAGING STRAIGHTLINE WINDS. HOWEVER A
TORNADO OR TWO FORMING ON THUNDERSTORM OUTFLOW BOUNDARIES OR ALONG
THE DRY LINE MEANDERING ACROSS THESE COUNTIES SHOULD NOT BE RULED
OUT.

THE REMAINDER OF THE OUTLOOK AREA INCLUDING THE MOUNTAINS AND HIGH
VALLEYS WILL ALSO SEE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT A FEW MAY STILL PRODUCE SMALL
HAIL AND WIND GUSTS TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF
THE FORECAST AREA SUNDAY THROUGH MONDAY NIGHT. FROM TUESDAY
THROUGH NEXT FRIDAY...THERE WILL ONLY BE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS. TEMPERATURES
WILL BE BELOW SEASONAL NORMALS SUNDAY THROUGH TUESDAY...THEN WARM
UP SOMEWHAT FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEASTERN COLORADO THIS
AFTERNOON.

BAKER/RJK/MEIER

In the hours before

Special weather statement, May 18, 2:44 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT SAT MAY 18 2013

COZ042-182115-
NORTHEAST WELD COUNTY-
244 PM MDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL 315 PM MDT.

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF NEW RAYMER...OR 28 MILES NORTH
OF FORT MORGAN...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEW RAYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4059 10376 4059 10396 4094 10393 4095 10375
TIME...MOT...LOC 2043Z 178DEG 23KT 4067 10385

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:59 PM MDTSevere Thunderstorm WarningBOUWeld46 min
May 18, 3:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
May 18, 4:07 PM MDTSevere Thunderstorm WarningBOULogan38 min
May 18, 4:24 PM MDTSevere Thunderstorm WarningBOUWashington51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.